Alert archive / South Dakota / Areal Flood Warnings in 2021

Areal Flood Warning 4, NWS Aberdeen, SD

July 5, 2021Jones County, South Dakota

NWS Aberdeen, SD issued this areal flood warning at Jul 5, 2021, 3:18 PM CDT for Jones County, South Dakota. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2021, 3:18 PM CDT (20:18 UTC)
Expired
Jul 5, 2021, 9:05 PM CDT
In force
6 hr
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Flood severity
None

County Jones County, SD

The radar

The Rapid City radar (KUDX), 193 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 8.3 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2021-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2021-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-278 J/kg
Mixed-layer LCL
2189 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

593 
WGUS43 KABR 052018
FLWABR

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Aberdeen SD
318 PM CDT Mon Jul 5 2021

SDC075-060215-
/O.NEW.KABR.FA.W.0004.210705T2018Z-210706T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jones SD-
318 PM CDT Mon Jul 5 2021

The National Weather Service in Aberdeen has issued a

* Flood Warning for...
  Southeastern Jones County in central South Dakota...

* Until 915 PM CDT.

* At 318 PM CDT, Doppler radar indicated heavy rain due to 
  thunderstorms. Flooding is ongoing or expected to begin shortly in 
  the warned area. Between 1 and 3 inches of rain have fallen.

* Some locations that will experience flooding include...
  mainly rural areas of Southeastern Jones County

Additional rainfall amounts up to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 4377 10058 4380 10058 4383 10040 4372 10034
      4374 10037 4373 10039 4374 10042 4372 10042
      4373 10044 4372 10047 4373 10047 4374 10049
      4373 10051 4375 10052 4374 10055 4376 10055
      4375 10057

$$

Dorn
1 follow-up statement
740 
WGUS83 KABR 060205
FLSABR

Flood Statement
National Weather Service Aberdeen SD
905 PM CDT Mon Jul 5 2021

SDC075-060215-
/O.CAN.KABR.FA.W.0004.000000T0000Z-210706T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jones SD-
905 PM CDT Mon Jul 5 2021

...FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN JONES COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4377 10058 4380 10058 4383 10040 4372 10034
      4374 10037 4373 10039 4374 10042 4372 10042
      4373 10044 4372 10047 4373 10047 4374 10049
      4373 10051 4375 10052 4374 10055 4376 10055
      4375 10057

$$

TDK

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this areal flood warning went out at Jul 5, 12:51 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 5, 12:51 PM CDT, 2 hours 27 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1251 PM CDT Mon Jul 5 2021

.UPDATE...
Issued at 1239 PM CDT Mon Jul 5 2021

See updated aviation discussion below.

UPDATE Issued at 1058 AM CDT Mon Jul 5 2021

A pocket of showers and thunderstorms has taken shape across the
western CWA this morning, north of a stationary front which is
draped across southern South Dakota. A couple high-res models
have trended towards maintaining this activity further east,
perhaps to the far southeastern CWA by this afternoon. The
increased cloud cover and rainfall will lessen fire danger across
central SD, and may lead to a reduction in high temperatures as
well. The rest of the forecast, pertaining to the stronger forcing
later in the day, remains on track.

UPDATE Issued at 623 AM CDT Mon Jul 5 2021

See updated aviation discussion below.

&&

.SHORT TERM...(Today through Tuesday Afternoon)
Issued at 313 AM CDT Mon Jul 5 2021

Weak convection or convective remnants moving east into the CWA
continue to dissipate. This exists within a subtle mid level trough
west river that will slowly track east. The main impetus for
convective redevelopment is a narrow axis of mid level isentropic
upglide which CAMS have latched onto, with storms reinvigorated
around dawn and then progressing to the southeast down the Missouri
Valley. Mid level skinny CAPE, weak shear and a deep sub-cloud
dry layer should limit severe potential, and may also limit QPF.
Should be noted that bases above 10kft are also close to the 0C
level so microbursts are the chief concern.

A weak mid level trough moves into the CWA late in the day,
soundings look like they are mostly well worked over and moist
adiabatic, with the plume of moisture originating from the southwest
and migrating around the 4 corners upper high. We do sit favorably
under the right jet entrance region which would support broad
lift to counter the generally weak instability. PWATS increase to
above an inch and a half, which I think is the impetus for heavy
rain potential as the system crosses the CWA. CAMS remain rather
convective in nature, which will add uncertainty over broad CWA
defined QPF estimates, though this set-up should overall aid in
abating drought conditions for at least some portion of the CWA.
Timing of precipitation ending from west to east is during the
day Tuesday.

.LONG TERM...(Tuesday Evening through Sunday)
Issued at 313 AM CDT Mon Jul 5 2021

The extended period begins will a storm system exiting to the east
and high pressure dropping in from the north. This high will settle
in over the region, keeping conditions dry, but cool, Tuesday night
and Wednesday. The high gets pushed east Wednesday night as low
pressure approaches from the west. With the region between these two
systems on Thursday, will see WAA develop, as well as some
associated shower and thunderstorm activity. The low and its
associated frontal boundary will track across the area on Friday,
with the boundary possibly becoming the focus for more thunderstorm
activity. The models differ some on the timing of this, so will
stick with the in-house model blend POPs for now and monitor as the
time period gets closer for the potential to narrow in on better
timing and threats. May see some linger precipitation chances on the
back side of the system on Saturday, then high pressure drops back
in, resulting in dry conditions Saturday night and Sunday.

Temperatures will be a bit cool under the influence of high pressure
on Wednesday, with highs in the 70s to lower 80s. Decent WAA over
the western CWA will result in about a 20 degree temperature
gradient across the area, with highs ranging from the upper 70s
northeast to the upper 90s southwest. The remainder of the period
will feature more mild temperatures, with highs in the mid 70s to
lower 80s Friday and Saturday, and in the 80s on Sunday. Overnight
lows will be in the 50s and 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1239 PM CDT Mon Jul 5 2021

Terminals KABR,KATY,KPIR,KMBG

Showers and thunderstorms are ongoing across central South Dakota,
and continue to impact KPIR. KABR and KATY may eventually see rain
and perhaps a rumble of thunder as this activity spreads east, but
the better instability and thus better thunderstorm potential is
further south. Late this afternoon and evening, stronger forcing
will initiate additional and more widespread showers and
thunderstorms. This activity will impact KMBG and KPIR first,
before spreading east to affect KABR and KATY generally around or
after midnight. MVFR visibilities in rain will be possible through
Tuesday morning. MVFR ceilings are also possible Tuesday morning
at all sites.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Lueck
SHORT TERM...Connelly
LONG TERM...Parkin
AVIATION...Lueck
Hazardous weather outlook, Jul 5, 2:38 PM CDT, 40 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
238 PM CDT Mon Jul 5 2021

SDZ003-009-015-016-033>037-045-048-051-061945-
Corson-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
238 PM CDT Mon Jul 5 2021 /138 PM MDT Mon Jul 5 2021/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms are anticipated through the period.
Isolated severe storms capable of large hail and damaging winds are
possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Showers and thunderstorms are possible on Thursday across the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ039-046-SDZ004>008-010-011-017>023-061945-
Traverse-Big Stone-Campbell-McPherson-Brown-Marshall-Roberts-Edmunds-
Day-Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-
238 PM CDT Mon Jul 5 2021

This Hazardous Weather Outlook is for west central Minnesota, north
central South Dakota and northeast South Dakota.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms are anticipated tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Showers and thunderstorms are possible on Thursday across the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 5, 11:15 AM CDT, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1015 AM MDT Mon Jul 5 2021

SDZ033-051645-
Stanley SD-
1015 AM MDT Mon Jul 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN STANLEY COUNTY UNTIL
1045 AM MDT...

At 1014 AM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Sansarc, or 26 miles northwest of Fort Pierre, moving
northeast at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Mission Ridge and Chantier Creek Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4437 10085 4455 10101 4473 10080 4438 10056
TIME...MOT...LOC 1614Z 246DEG 16KT 4451 10087

Dorn
Special weather statement, Jul 5, 11:48 AM CDT, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1148 AM CDT Mon Jul 5 2021

SDZ033>035-051715-
Hughes SD-Stanley SD-Sully SD-
1148 AM CDT Mon Jul 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SULLY...CENTRAL
STANLEY AND WESTERN HUGHES COUNTIES UNTIL 1215 PM CDT/1115 AM MDT/...

At 1147 AM CDT/1047 AM MDT/, Doppler radar was tracking a strong
thunderstorm near Chantier Creek Recreation Area, or 19 miles
northwest of Fort Pierre, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Oahe Mission Rec Area and Chantier Creek Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4436 10072 4457 10086 4472 10060 4436 10042
TIME...MOT...LOC 1647Z 254DEG 12KT 4451 10073

Dorn
Local storm report, Jul 5, 12:43 PM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1243 PM CDT MON JUL 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HAIL             2 WNW CHANTLER CREEK RE 44.49N 100.66W
07/05/2021  E1.75 INCH       STANLEY            SD   PUBLIC

&&

RV
Special weather statement, Jul 5, 12:48 PM CDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1248 PM CDT Mon Jul 5 2021

SDZ033-035-048-051830-
Hughes SD-Stanley SD-Lyman SD-
1248 PM CDT Mon Jul 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STANLEY...CENTRAL
HUGHES AND NORTHWESTERN LYMAN COUNTIES UNTIL 130 PM CDT...

At 1247 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Rousseau, or 12 miles south of Pierre, moving
northeast at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cedar Creek Rec Area, Rousseau, Lake Sharpe and northwestern Lower
Brule Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4411 10024 4424 10034 4440 10010 4410 9988
TIME...MOT...LOC 1747Z 244DEG 15KT 4421 10023

Dorn
Special weather statement, Jul 5, 1:30 PM CDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
130 PM CDT Mon Jul 5 2021

SDZ048-051915-
Lyman SD-
130 PM CDT Mon Jul 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LYMAN COUNTY UNTIL 215 PM
CDT...

At 129 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lyman, or 15 miles southeast of Presho, moving northeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kennebec, Reliance, Lyman and Byre Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4375 9974 4374 9977 4379 9989 4402 9986
      4383 9941 4375 9964 4377 9966 4375 9967
      4374 9969 4375 9968 4376 9970 4372 9973
TIME...MOT...LOC 1829Z 207DEG 12KT 4379 9978

Dorn

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 11:15 AM CDTSpecial Weather StatementABRStanley30 min
Jul 5, 11:48 AM CDTSpecial Weather StatementABRStanley27 min
Jul 5, 12:14 PM CDTSevere Thunderstorm WarningABRHughes, Stanley, Sully46 min
Jul 5, 12:48 PM CDTSpecial Weather StatementABRHughes42 min
Jul 5, 1:30 PM CDTSpecial Weather StatementABRLyman45 min
Jul 5, 1:50 PM CDTSevere Thunderstorm WarningABRLyman40 min
Jul 5, 2:30 PM CDTSevere Thunderstorm WarningABRLyman30 min
Jul 5, 3:13 PM CDTAreal Flood WarningABRLyman6 hr

Nearby

Areal Flood Warnings in South Dakota, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.